Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Galerkin/Runge-Kutta discretizations for parabolic equations with time-dependent coefficients


Author: Stephen L. Keeling
Journal: Math. Comp. 52 (1989), 561-586
MSC: Primary 65N30; Secondary 65M60
DOI: https://doi.org/10.1090/S0025-5718-1989-0958873-3
MathSciNet review: 958873
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A new class of fully discrete Galerkin/Runge-Kutta methods is constructed and analyzed for linear parabolic initial-boundary value problems with time-dependent coefficients. Unlike any classical counterpart, this class offers arbitrarily high order of convergence while significantly avoiding what has been called order reduction. In support of this claim, error estimates are proved and computational results are presented. Additionally, since the time stepping equations involve coefficient matrices changing at each time step, a preconditioned iterative technique is used to solve the linear systems only approximately. Nevertheless, the resulting algorithm is shown to preserve the original convergence rate while using only the order of work required by the base scheme applied to a linear parabolic problem with time-independent coefficients. Furthermore, it is noted that special Runge-Kutta methods allow computations to be performed in parallel so that the final execution time can be reduced to that of a low-order method.


References [Enhancements On Off] (What's this?)

  • [1] R. A. Adams, Sobolev Spaces, Academic Press, New York, 1975. MR 0450957 (56:9247)
  • [2] L. A. Bales, "Semidiscrete and single step fully discrete approximations for second order hyperbolic equations with time-dependent coefficients," Math. Comp., v. 43, 1984, pp. 383-414. MR 758190 (86g:65179a)
  • [3] J. H. Bramble & P. H. Sammon, "Efficient higher order single step methods for parabolic problems: Part I," Math. Comp., v. 35, 1980, pp. 655-677. MR 572848 (81h:65110)
  • [4] J. H. Bramble, A. H. Schatz, V. Thomée & L. B. Wahlbin, "Some convergence estimates for semidiscrete Galerkin type approximations for parabolic equations," SIAM J. Numer. Anal., v. 14, 1977, pp. 218-241. MR 0448926 (56:7231)
  • [5] J. C. Butcher, "Implicit Runge-Kutta processes," Math. Comp., v. 18, 1964, pp. 50-64. MR 0159424 (28:2641)
  • [6] P. G. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • [7] M. Crouzeix, Sur l'Approximation des Équations Différentielles Opérationnelles Linéaires par des Méthodes de Runge-Kutta, Thèse, Université de Paris VI, 1975.
  • [8] K. Dekker & J. G. Verwer, Stability of Runge-Kutta Methods for Stiff Nonlinear Differential Equations, North-Holland, Amsterdam, 1984. MR 774402 (86g:65003)
  • [9] V. A. Dougalis & O. A. Karakashian, "On some high-order accurate fully discrete Galerkin methods for the Korteweg-De Vries equation," Math. Comp., v. 45, 1985, pp. 329-345. MR 804927 (86m:65118)
  • [10] J. Douglas, Jr., T. Dupont & R. Ewing, "Incomplete iterations for time-stepping a Galerkin method for a quasilinear parabolic problem," SIAM J. Numer. Anal., v. 16, 1979, pp. 503-522. MR 530483 (80f:65117)
  • [11] L. A. Hageman & D. M. Young, Applied Iterative Methods, Academic Press, New York, 1981. MR 630192 (83c:65064)
  • [12] E. Hairer & G. Wanner, "Algebraically stable and implementable Runge-Kutta methods of high order," SIAM J. Numer. Anal., v. 18, 1981, pp. 1098-1108. MR 639000 (82k:65038)
  • [13] O. A. Karakashian, "On Runge-Kutta methods for parabolic problems with time-dependent coefficients," Math. Comp., v. 47, 1986, pp. 77-106. MR 842124 (87i:65161)
  • [14] S. L. Keeling, Galerkin/Runge-Kutta Discretizations for Parabolic Equations with Time Dependent Coefficients, ICASE Report No. 87-61, NASA Langley Research Center, Hampton, VA, 1987.
  • [15] S. L. Keeling, Galerkin/Runge-Kutta Discretizations for Parabolic Partial Differential Equations, Ph.D. Dissertation, University of Tennessee, 1986.
  • [16] S. L. Keeling, On Implicit Runge-Kutta Methods for Parallel Computations, ICASE Report No. 87-58, NASA Langley Research Center, Hampton, VA, 1987.
  • [17] P. H. Sammon, Approximations for Parabolic Equations with Time-Dependent Coefficients, Ph.D. Thesis, Cornell University, 1978.
  • [18] P. H. Sammon, "Convergence estimates for semidiscrete parabolic equation approximations," SIAM J. Numer. Anal., v. 19, 1982, pp. 68-92. MR 646595 (83g:65094)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 65M60

Retrieve articles in all journals with MSC: 65N30, 65M60


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1989-0958873-3
Keywords: Implicit Runge-Kutta methods, time-dependent coefficients, error estimates, order reduction
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society